Acta Mathematica

An extremal problem for quasiconformal mappings and a theorem by Thurston

Lipman Bers

Full-text: Open access


To Lars V. Ahlfors, on his 70th birthday


This work has been partially supported by the National Science Foundation under grant number NSF MCS76-08478.

Article information

Acta Math. Volume 141 (1978), 73-98.

Received: 29 August 1977
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Zentralblatt MATH identifier

1978 © Almqvist & Wiksells Boktryckeri


Bers, Lipman. An extremal problem for quasiconformal mappings and a theorem by Thurston. Acta Math. 141 (1978), 73--98. doi:10.1007/BF02545743.

Export citation


  • Ahlfors, L. V., On quasiconformal mappings. J. Analyse Math., 3 (1953–54), 1–58.
  • —, Lectures on Quasiconformal Mappings, Van Nostrand, Princeton (1966).
  • Bers, L., Quasiconformal mappings and Teichmüller's theorem. Analytic Functions. Princeton University Press, Princeton (1960), 89–119.
  • —, Fiber spaces over Teichmüller spaces. Acta Math., 130 (1973), 89–126.
  • —, A remark on Mumford's compactness theorem. Israel J. Math., 12 (1972), 400–407.
  • —, Uniformization, moduli and Kleinian groups. Bull. London Math. Soc., 4 (1972), 257–300.
  • —, Nielsen extensions of Riemann surfaces. Ann. Acad. Sci. Fenn., 2 (1976), 17–22.
  • Busemann, H., Metric Methods in Finsler Geometry and in the Foundations of Geometry. Ann. of Math. Studies, 8, Princeton Univ. Press, Princeton (1942).
  • Earle, C. J., Teichmüller theory. Discrete Groups and Automorphic Functions (edited by W. J. Harvey). Academic Press, London-New York-San Francisco (1977), 143–162.
  • —, Teichmüller, distance is differentiable. Duke Math. J., 44 (1977) 389–398.
  • Epstein, D. B., Curves on two-manifolds and isotopes. Acta Math., 115 (1965), 83–107.
  • Fenchel, W., Estensioni di gruppi e trasformazioni periodiche delle superficie. Rend. Lincei, 5 (1948), 326–329.
  • Kravetz, S., On the geometry of Teichmüller spaces and the structures of their modular groups. Ann. Acad. Sci. Fenn., 278 (1959), 1–35.
  • Linch, M. R., On metrics in Teichmüller space. Ph.D. Thesis, Columbia University (1971).
  • Mangler, W., Die Klassen topologischer Abbildungen einer geschlossenen Fläche auf sich. Math. Z., 44 (1939), 541–554.
  • Matelski, J. P., A compactness theorem for Fuchsian groups of the second kind. Duke Math. J., 43 (1976), 829–840.
  • Mori, A., On an absolute constant in the theory of quasi-conformal mappings. J. Math. Soc. Japan, 8 (1956), 156–166.
  • Mumford, D., A remark on Mahler's compactness theorem. Proc. Amer. Math. Soc., 28 (1971), 289–294.
  • Teichmüller, O., Extremale quasikonforme Abbildungen und quadratische Differentiale. Abh. Pseuss. Akad. Wiss., 22 (1939).
  • Teichmüller, O., Bestimmung der extremalen quasikonformen Abbildungen bei geschlossenen orientierten Riemannschen Flächen. Ibid. Abh. Preuss. Akad. Wiss., 4 (1943).
  • Thurston, W. P., On the geometry and dynamics of diffeomorphisms of surfaces, I. To appear.
  • Wolpert, S., The length spectrum of a compact Riemann surface, I. To appear.